Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 88, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 14, 2016, 3:25 PM EDT for Berkeley County, Charleston County, Dorchester County, South Carolina. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2016, 3:25 PM EDT (19:25 UTC)
- Expired
- Jul 14, 2016, 4:01 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Charleston County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 96 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 3:29 PM EDT | TSTM WND DMG | Magnolia Gardens, SC | MULTIPLE TREES DOWN ON SC HWY 61 NEAR MAGNOLIA PLANTATION |
| Jul 14, 3:31 PM EDT | TSTM WND DMG | 1 Ese Shadowmoss, SC | TREE DOWN NEAR THE INTERSECTION OF SC HWY 61 AND BEES FERRY RD |
| Jul 14, 3:52 PM EDT | TSTM WND DMG | Hanahan, SC | TWITTER REPORT SHOWS LARGE TREE SPLIT AND ON HOUSE ON MURRAY AVE. TIME ESTIAMTED FROM RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
629
WUUS52 KCHS 141925
SVRCHS
SCC015-019-035-142030-
/O.NEW.KCHS.SV.W.0088.160714T1925Z-160714T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
325 PM EDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
CHARLESTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
DORCHESTER COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
* UNTIL 430 PM EDT
* AT 324 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MAGNOLIA
GARDENS...MOVING NORTHEAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NORTH CHARLESTON...MOUNT PLEASANT...SUMMERVILLE...
GOOSE CREEK...HANAHAN...
ARCHDALE AND NAVAL WEAPONS STATION CHARLESTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3273 8008 3288 8025 3307 8002 3291 7982
TIME...MOT...LOC 1924Z 221DEG 6KT 3285 8012
HAIL...1.00IN
WIND...60MPH
$$
DPB1 follow-up statement
912
WWUS52 KCHS 142001
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
401 PM EDT THU JUL 14 2016
SCC015-019-035-142010-
/O.CAN.KCHS.SV.W.0088.000000T0000Z-160714T2030Z/
CHARLESTON SC-DORCHESTER SC-BERKELEY SC-
401 PM EDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON...DORCHESTER AND
BERKELEY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.
LAT...LON 3273 8008 3288 8025 3307 8002 3291 7982
TIME...MOT...LOC 1956Z 221DEG 6KT 3290 8007
$$
DPBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:24 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 14, 2:24 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Charleston SC 224 PM EDT THU JUL 14 2016 .SYNOPSIS... Atlantic high pressure will extend west over the region through the first part of next week while a low pressure trough lingers inland across the Carolinas. && .NEAR TERM /THROUGH TONIGHT/... Early this afternoon: Convection has gotten off to a surprisingly early start and has developed mainly along and closer to the coast, but is unrelated to the sea breeze. The storms have been very pulsey, with one storm that moved across Pinopolis on Lake Moultrie and product a 39 mph wind gust. DCAPE values are on the order of 1000-1200 J/kg, with a freezing level of around 15 kft and a -20 C height of over 26 kft. We could see an isolated severe storm, but the overall threat is very low. Frequent lightning and gusty winds are the main impacts expected from these storms. Tonight: Any lingering convection will dissipate with the loss of heating. Warm and humid conditions will persist with lows ranging from the mid to upper 70s inland and the lower 80s at the coast. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... Deep layered subtropical high pres will continue to extend west over the region through the period. On Friday, we continued to nudge pops up during the afternoon and evening hours as models show 2 inch plus pwats expanding across southeast Georgia and eastern South Carolina. Scattered mainly diurnal convection is expected to continue over the weekend with models indicating the best coverage may likely end up across South Carolina on Saturday afternoon as a mid level short wave brushes the nw periphery of the ridge across the southern mid Atlc region. On Sunday, not much change to the pattern with diurnal enhancements to surface moisture convergence and instability progs indicative of a typical mid July day where scattered showers and storms develop by afternoon with pops in the 40 percent range. Ample deep layered instability each day and fairly light steering flow will result in pulse and occasional multi-cell convective modes. Isolated severe tstms possible each day with wet microbursts the main culprit for localized damaging winds. Temps will remain above climo but better coverage of diurnal convection should keep readings from rising above the mid 90s. Lows will be in the mid to upper 70s most locations. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... On Monday and Tuesday, an extensive upper ridge will blanket the southeast U.S. making way for a continuation of hot and humid weather with scattered diurnal convection after high temps reach the mid 90s each day. During mid week, global models in good agreement that a break in the upper ridge will increase as troughing develops to the north. This should result in temps closer to climo values but little change from the typical day to day chances for scattered mainly diurnal convection. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR conditions are expected to prevail, through the next few hours we will have to watch the impact of showers and storms near the terminals. A line of storms developed right on top of KCHS and has will push off to the east. Thereafter, the threat of impacts at KCHS will diminish greatly. At KSAV, the main time period for thunderstorms will come over the next 2 hours or so. Storms upstream are moving in that direction and additional development is taking place near the terminal. Prevailing VCTS and TEMPO TSRA are in the forecast through 21z. Any lingering convection is expected to diminish quickly this evening. Extended Aviation Outlook: Brief flight restrictions possible, mainly each afternoon/evening due to showers and thunderstorms into early next week. && .MARINE... Atlantic high pressure will prevail along with an inland surface trough. This pattern will favor south to southwest winds that will provide nocturnal surges Friday and Saturday Nights to near 20 kt at times with some higher gusts. Seas could build to near 4 ft during the evening and overnight hours but ebb to 2 to 3 ft during the morning hours as typically occurs during this persistent summer pattern. The flow is expected to weaken a bit later in the weekend into early next week as directions become a more se to s instead of sw to s. Speeds will be 15 kt or less and seas 3 ft or less Sunday into early next week. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM... LONG TERM... AVIATION...BSH MARINE...
Hazardous weather outlook, Jul 14, 4:06 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 406 AM EDT THU JUL 14 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-150815- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 406 AM EDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 14, 2:36 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
236 PM EDT THU JUL 14 2016
GAZ138>141-141915-
COASTAL MCINTOSH GA-INLAND MCINTOSH GA-INLAND LIBERTY GA-
COASTAL LIBERTY GA-
236 PM EDT THU JUL 14 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES UNTIL 315 PM EDT...
AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHELLMAN BLUFF...OR 15 MILES EAST OF
TIBET... MOVING NORTHEAST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... HARRIS
NECK...ST. CATHERINES ISLAND...VALONA...HALFMOON LANDING...PINE
HARBOR...SHELLMAN BLUFF...SOUTH NEWPORT AND BLACKBEARD ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3167 8145 3174 8122 3172 8118 3171 8113
3170 8110 3162 8110 3151 8116 3145 8133
TIME...MOT...LOC 1835Z 235DEG 11KT 3159 8134
DPBSpecial weather statement, Jul 14, 2:44 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT THU JUL 14 2016
GAZ100-101-116-141930-
BULLOCH GA-EFFINGHAM GA-INLAND BRYAN GA-
244 PM EDT THU JUL 14 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH...EFFINGHAM
AND BRYAN COUNTIES UNTIL 330 PM EDT...
AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLITCHTON...OR 8 MILES EAST OF BAY...MOVING
NORTHEAST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SPRINGFIELD...RINCON...PORT
WENTWORTH...GUYTON...MARLOW...EDEN...BLITCHTON AND PINEORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3242 8136 3224 8117 3223 8119 3223 8120
3222 8122 3212 8145 3224 8156
TIME...MOT...LOC 1844Z 235DEG 11KT 3222 8145
DPBLocal storm report, Jul 14, 2:45 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST MOUNT PLEASANT AIRPORT 32.90N 79.78W
07/14/2016 M54 MPH CHARLESTON SC AWOS
THE AWOS SITE KLRO AT THE MOUNT PLEASANT AIRPORT
MEASURED A 47 KNOT WIND GUST WITH A THUNDERSTORM.
&&
EVENT NUMBER CHS1600593
BSHSpecial weather statement, Jul 14, 2:46 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
246 PM EDT THU JUL 14 2016
SCZ045-050-052-141915-
INLAND BERKELEY SC-TIDAL BERKELEY SC-CHARLESTON SC-
246 PM EDT THU JUL 14 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES UNTIL 315 PM EDT...
AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR AWENDAW TO
MAYBANK BRIDGE...AND MOVING EAST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
CHARLESTON...NORTH CHARLESTON...MOUNT PLEASANT...GOOSE
CREEK...HANAHAN... MCCLELLANVILLE...DOWNTOWN CHARLESTON AND FORT
SUMTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS AND MAY LEAD
TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3308 7931 3304 7932 3298 7940 3298 7951
3289 7955 3274 7983 3267 7986 3260 7996
3280 8012 3324 7950 3324 7946 3322 7945
3316 7937 3314 7927 3311 7927
TIME...MOT...LOC 1845Z 273DEG 8KT 3307 7955 3274 8001Special weather statement, Jul 14, 2:56 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
256 PM EDT THU JUL 14 2016
GAZ116>119-141945-
INLAND CHATHAM GA-COASTAL BRYAN GA-INLAND BRYAN GA-
COASTAL CHATHAM GA-
256 PM EDT THU JUL 14 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND BRYAN
COUNTIES UNTIL 345 PM EDT...
AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KELLER...OR 7 MILES SOUTHEAST OF RICHMOND
HILL...MOVING NORTHEAST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SAVANNAH...POOLER...RICHMOND HILL...WILMINGTON ISLAND...I-16/I-95
INTERCHANGE...FORT PULASKI NATIONAL MONUMENT...MONTGOMERY AND GARDEN
CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3171 8114 3175 8126 3179 8127 3184 8134
3182 8135 3194 8142 3202 8139 3221 8113
3211 8111 3208 8104 3210 8100 3204 8092
3204 8089 3205 8091 3208 8088 3201 8081
3196 8082 3166 8113
TIME...MOT...LOC 1856Z 235DEG 10KT 3186 8121
DPBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:46 PM EDT | Special Weather Statement | CHS | Charleston | 29 min |
| Jul 14, 3:13 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 62 min |
| Jul 14, 5:34 PM EDT | Special Weather Statement | CHS | Dorchester | 26 min |
| Jul 14, 5:37 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 36 min |
| Jul 14, 6:18 PM EDT | Special Weather Statement | CHS | Berkeley | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.